3 doctors weighed in:

I read that 5 htp helps with bruxism. True? Safe? Would facial massage help. Jaw and ear pain. Only thing that helps is nightly benadryl (diphenhydramine).

3 doctors weighed in
Dr. Sal Aragona
Dentistry

In brief: Maybe

Sleep bruxism is a parafunctional activity that occurs in nearly all people.
It is simply night-time clenching or grinding of the teeth. Htp increases seratonin. Bruxism can cause significant damage to the teeth and tmj. It can be reponsible for tension type headache pain. It is best managed with a devised called a nti which suppresses elevating muscle activity by 70 percent when worn during sleep.

In brief: Maybe

Sleep bruxism is a parafunctional activity that occurs in nearly all people.
It is simply night-time clenching or grinding of the teeth. Htp increases seratonin. Bruxism can cause significant damage to the teeth and tmj. It can be reponsible for tension type headache pain. It is best managed with a devised called a nti which suppresses elevating muscle activity by 70 percent when worn during sleep.
Dr. Sal Aragona
Dr. Sal Aragona
Thank
Dr. Russell Lieblick
Surgery - Oral & Maxillofacial

In brief: Splint therapy

The only thing that will really help you on a regular basis in a predictable way is splint therapy.
You wear a small mouthpiece called a "night splint." your dentist can make this for you and adjust it as necessary. It's akin to physical therapy for your TMJ and associated muscles.

In brief: Splint therapy

The only thing that will really help you on a regular basis in a predictable way is splint therapy.
You wear a small mouthpiece called a "night splint." your dentist can make this for you and adjust it as necessary. It's akin to physical therapy for your TMJ and associated muscles.
Dr. Russell Lieblick
Dr. Russell Lieblick
Thank
Dr. Gregory LaMorte
Dentistry - Periodontics

In brief: See a dentist

Go see a dentist and stop premedicating yourself.
5-htp is possibly unsafe for use. There is concern that it can cause a serious side effect called eosinophilia myalgia syndrome. Some people think this side effect is only caused by a contaminant in some 5-htp products; but there is not enough scientific evidence to know if it is caused by 5-htp, a contaminant, or some other factor.

In brief: See a dentist

Go see a dentist and stop premedicating yourself.
5-htp is possibly unsafe for use. There is concern that it can cause a serious side effect called eosinophilia myalgia syndrome. Some people think this side effect is only caused by a contaminant in some 5-htp products; but there is not enough scientific evidence to know if it is caused by 5-htp, a contaminant, or some other factor.
Dr. Gregory LaMorte
Dr. Gregory LaMorte
Thank
Get help from a real doctor now
Dr. Christopher Crosby
Board Certified, Dermatology
12 years in practice
93K people helped
Continue
108,000 doctors available
Read more answers from doctors